IDEAS home Printed from https://ideas.repec.org/p/nbr/nberwo/3992.html
   My bibliography  Save this paper

Dynamic Efficiency, the Riskless Rate, and Debt Ponzi Games Under Uncertainty

Author

Listed:
  • Olivier Jean Blanchard
  • Philippe Weil

Abstract

Can governments roll their debt over forever in dynamically efficient economies, and thus avoid the need to raise taxes? While the answer is a clear no under certainty, it depends, under uncertainty, on whether public debt provides intergenerational insurance. When it does not, rollover is not possible, even if the rate of return on one-period bonds is below the growth rate. When it does, debt rollover may be possible, even if the return on one-period bonds is above the growth rate.

Suggested Citation

  • Olivier Jean Blanchard & Philippe Weil, 1992. "Dynamic Efficiency, the Riskless Rate, and Debt Ponzi Games Under Uncertainty," NBER Working Papers 3992, National Bureau of Economic Research, Inc.
  • Handle: RePEc:nbr:nberwo:3992
    Note: AP EFG
    as

    Download full text from publisher

    File URL: http://www.nber.org/papers/w3992.pdf
    Download Restriction: no

    Other versions of this item:

    References listed on IDEAS

    as
    1. Andrew B. Abel & N. Gregory Mankiw & Lawrence H. Summers & Richard J. Zeckhauser, 1989. "Assessing Dynamic Efficiency: Theory and Evidence," Review of Economic Studies, Oxford University Press, vol. 56(1), pages 1-19.
    2. Gilles Saint-Paul, 1992. "Fiscal Policy in an Endogenous Growth Model," The Quarterly Journal of Economics, Oxford University Press, vol. 107(4), pages 1243-1259.
    3. Peled, Dan, 1982. "Informational diversity over time and the optimality of monetary equilibria," Journal of Economic Theory, Elsevier, vol. 28(2), pages 255-274, December.
    4. Kocherlakota, Narayana R., 1992. "Bubbles and constraints on debt accumulation," Journal of Economic Theory, Elsevier, vol. 57(1), pages 245-256.
    5. Philippe Weil, 1990. "Nonexpected Utility in Macroeconomics," The Quarterly Journal of Economics, Oxford University Press, vol. 105(1), pages 29-42.
    6. Wang Yong, 1993. "Stationary Equilibria in an Overlapping Generations Economy with Stochastic Production," Journal of Economic Theory, Elsevier, vol. 61(2), pages 423-435, December.
    7. Chattopadhyay, Subir & Gottardi, Piero, 1999. "Stochastic OLG Models, Market Structure, and Optimality," Journal of Economic Theory, Elsevier, vol. 89(1), pages 21-67, November.
    8. Gottardi, P., 1990. "On Stationary Monetary Equilibria In Overlapping Generations Models With Incomplete Markets," Papers 155, Cambridge - Risk, Information & Quantity Signals.
    9. Zilcha, Itzhak, 1991. "Characterizing efficiency in stochastic overlapping generations models," Journal of Economic Theory, Elsevier, vol. 55(1), pages 1-16, October.
    10. Bertocchi, Graziella, 1991. "Bubbles and inefficiencies," Economics Letters, Elsevier, vol. 35(2), pages 117-122, February.
    11. Rao Aiyagari, S. & Peled, Dan, 1991. "Dominant root characterization of Pareto optimality and the existence of optimal equilibria in stochastic overlapping generations models," Journal of Economic Theory, Elsevier, vol. 54(1), pages 69-83, June.
    12. Bohn, Henning, 1995. "The Sustainability of Budget Deficits in a Stochastic Economy," Journal of Money, Credit and Banking, Blackwell Publishing, vol. 27(1), pages 257-271, February.
    13. Koda, Keiichi, 1984. "A note on the existence of monetary equilibria in overlapping generations models with storage," Journal of Economic Theory, Elsevier, vol. 34(2), pages 388-395, December.
    14. Olivier Jean Blanchard & Stanley Fischer, 1989. "Lectures on Macroeconomics," MIT Press Books, The MIT Press, edition 1, volume 1, number 0262022834, January.
    15. Philippe Weil, 1987. "Confidence and the Real Value of Money in an Overlapping Generations Economy," The Quarterly Journal of Economics, Oxford University Press, vol. 102(1), pages 1-22.
    16. Gottardi, Piero, 1996. "Stationary Monetary Equilibria in Overlapping Generations Models with Incomplete Markets," Journal of Economic Theory, Elsevier, vol. 71(1), pages 75-89, October.
    17. Scheinkman, Jose A & Weiss, Laurence, 1986. "Borrowing Constraints and Aggregate Economic Activity," Econometrica, Econometric Society, vol. 54(1), pages 23-45, January.
    Full references (including those not matched with items on IDEAS)

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:nbr:nberwo:3992. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: () or (Joanne Lustig). General contact details of provider: http://edirc.repec.org/data/nberrus.html .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.